Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 54, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 12, 2018, 1:10 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2018, 1:10 PM MDT (19:10 UTC)
- Expired
- Aug 12, 2018, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Emery County, UT
The radar
The Salt Lake City radar (KMTX), 235 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -507 J/kg
- Mixed-layer LCL
- 3327 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103
WGUS55 KSLC 121910
FFWSLC
UTC015-122200-
/O.NEW.KSLC.FF.W.0054.180812T1910Z-180812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
110 PM MDT SUN AUG 12 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northwestern Emery County in central Utah...
* Until 400 PM MDT
* At 106 PM MDT, Doppler radar indicated heavy rain over the Trail
Mountain burn scar. Radar estimates that over a third of an inch
of rain has fallen in the past hour. It is expected that this
amount of rain will result in flash flooding over the burn scar.
* Flash flooding and debris flows are expected which will impact
Huntington Creek and spring water supply infrastructure, as well
as the water intakes from the Huntington Power Plant located just
upstream from the town of Huntington. Additional impacts from this
debris flow can be expected to the Huntington/Cleveland Irrigation
Company as debris and ash may impact their system.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3943 11113 3935 11101 3936 11112 3936 11118
3941 11120 3944 11121
$$
LC2 follow-up statements
832
WGUS75 KSLC 122043
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
243 PM MDT SUN AUG 12 2018
UTC015-122200-
/O.CON.KSLC.FF.W.0054.000000T0000Z-180812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
243 PM MDT SUN AUG 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTHWESTERN EMERY COUNTY...
At 235 PM MDT, Doppler radar indicated around a half inch of rain
has fallen over the Trail Mountain burn scar. This amount of rain is
expected to result in flash flooding over the burn scar.
Flash flooding and debris flows are expected which will impact
Huntington Creek and spring water supply infrastructure, as well as
the water intakes from the Huntington Power Plant located just
upstream from the town of Huntington. Additional impacts from this
debris flow can be expected to the Huntington/Cleveland Irrigation
Company as debris and ash may impact their system.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3943 11113 3935 11101 3936 11112 3936 11118
3941 11120 3944 11121
$$
LC850
WGUS75 KSLC 122153
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
353 PM MDT SUN AUG 12 2018
UTC015-122201-
/O.EXP.KSLC.FF.W.0054.000000T0000Z-180812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
353 PM MDT SUN AUG 12 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN EMERY COUNTY WILL EXPIRE
AT 400 PM MDT...
The heavy rain has ended over the Trail Mountain burn scar. The
threat of flooding and debris flows has diminished.
LAT...LON 3943 11113 3935 11101 3936 11112 3936 11118
3941 11120 3944 11121
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:04 AM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 12, 10:04 AM MDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1004 AM MDT Sun Aug 12 2018 .SYNOPSIS...A ridge of high pressure over the Great Basin will shift to the southeast over the next couple of days. The resultant flow will pull moisture northward across the forecast area today, with the moisture remaining in place into the middle of the workweek. && .DISCUSSION...Broad high pressure remains over the Great Basin this morning, bringing continued warm temperatures to Utah and southwest Wyoming. Some scattered mid level clouds are moving across northern Utah this morning, but otherwise mostly sunny skies are in place across the area. Surface smoke has improved somewhat across the Wasatch Front this morning, but further improvement is not anticipated much through the day, as the Coal Hollow Fire remains quite active. Another round of showers and thunderstorms are expected to form off of the higher terrain today, perhaps with a bit later 18-20Z initiation time in many locations. Steering flow remains pretty weak today, so storms may be slow at first to move off of the terrain, but should eventually drift off into some adjacent valleys. Localized flash flooding remains a threat, especially in southern Utah, and flood prone areas and burn scars will have to be monitored. Some thunderstorms today in northern Utah may initially be dry, with a higher threat of new fire starts. As the day goes on, and especially heading into Monday/Tuesday, storms will generally trend wetter, as precipitable water values increase to 0.8 to 1.0 inches across the area. This additional moisture will move into the area from the south, after a trough moving across the Pacific Northwest today helps to shift the Great Basin ridge a bit further east. This high, centered closer to the Four Corners early in the work week, looks to remain in place through at least Wednesday. The forecast for today looks good, and no updates are planned for this morning. Will keep an eye on convective coverage through the afternoon to see if an early POP update is warranted, especially if any thunderstorms manage to form in far northern Utah. && .AVIATION...Operational weather impacts remain limited at the KSLC terminal today. Expect the northerly wind shift to occur between 19- 20Z with periodic gusts up to 20 kts possible this afternoon. There is a 30% chance of showers/thunderstorms developing along the mountains and drifting into the valley, creating strong gusty outflow winds at the terminal mainly between 23-04Z. && .FIRE WEATHER...The district will remain under the influence of high pressure over the next several days. However, moisture that has moved into central and southern Utah will spread northward to start the week, bringing an increased chance of showers and thunderstorms. Some storms will initially be on the dry side but the chance of wetting rains will be on the increase to start the work week. Drier air is expected to move back in for the latter part of the week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Schoening AVIATION...Bonnette FIRE WEATHER...Traphagan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 12, 4:11 AM MDT, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 411 AM MDT Sun Aug 12 2018 UTZ001>016-019>021-517-518-WYZ021-131015- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 411 AM MDT Sun Aug 12 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Thunderstorms will be scattered over the higher terrain of Utah this afternoon and evening, with isolated thunderstorms anticipated over much of the remainder of the forecast area. Over central and southern Utah, there will be a possibility for flash flooding, especially in areas prone to flooding such as slot canyons, steep terrain, and burn scars. Given active wildfires over the region, reduced visibilities due to smoke can again be expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will be scattered over much of the forecast area through at least Thursday, with a continued possibility for flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:41 PM MDT | Special Weather Statement | SLC | Washington | 49 min |
| Aug 11, 6:53 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 37 min |
| Aug 11, 7:19 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.